COMPARATIVE STUDY
JOURNAL ARTICLE

The risk of severe salicylate poisoning following the ingestion of topical medicaments or aspirin

T Y Chan
Postgraduate Medical Journal 1996, 72 (844): 109-12
8871462
Apart from isolated reports of severe salicylate poisoning after ingesting an unusually large amount of a medicinal oil, there are no published data on the threat arising from attempted suicide with topical medicaments containing methyl salicylate or wintergreen oil compared with aspirin tablets. In this retrospective study, the admission plasma salicylate concentrations and clinical presentations were compared in 80 subjects who had taken aspirin tablets (n = 42) or topical medicaments (n = 38). The proportions of subjects being symptomatic were similar in the two groups. Although the admission plasma salicylate concentrations were generally higher in subjects who had ingested aspirin tablets, the two highest readings (4.3 and 3.5 mmol/1) belonged to two of the subjects who had taken topical medicaments. Because of its liquid, concentrated form and lipid solubility, methyl salicylate poses the threat of severe, rapid-onset salicylate poisoning. The toxic potential of topical medicaments containing methyl salicylate or wintergreen oil should be fully appreciated by both physicians and the general public.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
8871462
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"